Tennessee, 2005

Tropical Storm in Tennessee, August 29 to 30, 2005

August 29 to 30, 2005 · NWS HUN · 3 events in 3 counties and zones

The remnants of Hurricane Katrina moved northward along the Alabama/Mississippi state line and western middle Tennessee during the overnight and early morning hours of August 30th. Katrina was still a tropical storm as the center passed just west of southern middle Tennessee.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The remnants of Hurricane Katrina moved northward along the Alabama/Mississippi state line and western middle Tennessee during the overnight and early morning hours of August 30th. Katrina was still a tropical storm as the center passed just west of southern middle Tennessee. Most of southern middle Tennessee experienced tropical storm force wind gusts for several hours with a few wind gusts as high as 60 mph being reported. While structural damage was very limited, a few homes did receive minor roof damage due to the loss of a few shingles. Numerous trees and power lines were blown down across the entire area and thousands of people lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 7:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 7:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT MON AUG 29 2005

.DISCUSSION...
COLBERT COUNTY EMA HAS JUST SENT IN NUMEROUS REPORTS OF TREE DAMAGE
FROM WINDS ASSOCIATED WITH STORM. FRANKLIN COUNTY EMA REPORTED A
WIND GUST OF 47 MPH EARLIER THIS EVENING.

KATRINA MOVING RAPIDLY NORTHWARD AND IMPACTING THE CWA. WINDS ARE
ALREADY A LITTLE HIGHER THAN IN THE FORECAST FOR THE EVENING. WILL
UPDATE EVENING WINDS AND LEAVE EVERYTHING ELSE AS IS FOR THE
FORECAST.

NPW WILL BE UPDATED DIRECTLY TO HIGHLIGHT ARRIVAL OF WINDS.

JMC.34.SYN

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 7 PM MONDAY TO 10 AM TUESDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...AND MORGAN.

     INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 10 AM TUESDAY
     FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...AND MORGAN.

     TORNADO WATCH UNTIL 5 AM FOR: COLBERT...CULLMAN...DE KALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...AND MORGAN.

TN...FLOOD WATCH FROM 7 PM MONDAY TO 10 AM TUESDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

     INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 10 AM TUESDAY
     FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

     TORNADO WATCH UNTIL 5 AM FOR: FRANKLIN TN...LINCOLN...AND MOORE.

&&
Hazardous weather outlook, Aug 29, 7:48 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CDT MON AUG 29 2005

ALZ001>010-016-TNZ076-096-097-301000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
848 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...
TROPICAL STORM KATRINA WILL CONTINUE TO AFFECT THE TENNESSEE VALLEY
REGION OVERNIGHT WITH THE THREATS OF HIGH WINDS...HEAVY RAINFALL...
AND ISOLATED TORNADOES.

...HIGH WINDS...

AS TROPICAL STORM KATRINA MOVES UP THROUGH NORTHEAST MISSISSIPPI
AND INTO NORTHWEST ALABAMA TONIGHT...EAST AND SOUTHEAST WINDS ACROSS
THE AREA ARE EXPECTED TO CONTINUE TO INCREASE TO 20 T0 35 MPH...WITH
SOME GUSTS POSSIBLY EXCEEDING 50 MPH.

FROM INTERSTATE 65 EASTWARD...THE TROPICAL STORM FORCE WINDS TONIGHT
WILL MAINLY AFFECT THE HIGHER ELEVATIONS.

...HEAVY RAINFALL...
AS TROPICAL STORM KATRINA MOVES NORTH OVER NORTHEAST MISSISSIPPI AND
NORTHWEST ALABAMA OVERNIGHT...LOCALLY HEAVY RAINFALL WILL OCCUR OVER
THE AREA FROM LATE TONIGHT THROUGH EARLY TUESDAY.

CURRENT ESTIMATES OF RAINFALL FROM THIS STORM RANGE FROM 2 TO 5
INCHES WEST OF INTERSTATE 65...TO 1 TO 3 INCHES EAST OF INTERSTATE
65...WITH THE LIGHTEST AMOUNTS NEAR THE GEORGIA BORDER.

ALTHOUGH THE RECENT DRY CONDITIONS ACROSS THE AREA WILL HELP TO
MINIMIZE THE FLOOD THREAT...THE RAINFALL WILL LIKELY RESULT IN RISES
ON AREA CREEKS...STREAMS AND RIVERS.

...TORNADOES...
ISOLATED TORNADOES IN RAIN BANDS WILL BE POSSIBLE THROUGH EARLY
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

CONDITIONS WILL QUICKLY IMPROVE ON TUESDAY...AS THE REMNANTS OF
KATRINA LIFT NORTH OF THE AREA...WITH GRADUAL CLEARING EXPECTED
BY TUESDAY NIGHT.

IT WILL BE DRY THROUGH THE REMAINDER OF THE WORK WEEK AND
INTO NEXT WEEKEND WITH NEAR NORMAL TEMPERATURES.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
ASKED TO CONTINUE INTO THE EARLY MORNING HOURS ON TUESDAY.

TROUTMAN

In the hours before

Special weather statement, Aug 29, 5:52 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT MON AUG 29 2005

ALZ006-009-TNZ076-096-300030-
JACKSON-LINCOLN-MADISON-MOORE-
652 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON...LINCOLN...MADISON AND
MOORE COUNTIES UNTIL 730 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SMALL AREA OF STRONG THUNDERSTORMS NEAR GURLEY...OR 14 MILES EAST
OF HUNTSVILLE...MOVING NORTH AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN
Special weather statement, Aug 29, 6:40 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT MON AUG 29 2005

ALZ003-004-007-008-016-300200-
CULLMAN-FRANKLIN-LAWRENCE-MARSHALL-MORGAN-
740 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...FRANKLIN...LAWRENCE...
MARSHALL AND MORGAN COUNTIES UNTIL 9 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ASSOCIATED WITH RAINBANDS FROM TROPICAL
STORM KATRINA MOVING NORTH TOWARD NORTHWEST ALABAMA. THIS AREA OF
STORMS WILL PRODUCE SUSTAINED WINDS RANGING FROM 30 TO 40 MPH...WITH
SOME GUSTS EXCEEDING 50 MPH ACROSS THE AREA BY AROUND OR SHORTLY
AFTER 8 PM. THESE HIGHER WINDS ARE EXPECTED TO CONTINUE ACROSS THE
AREA UNTIL AT LEAST AROUND MIDNIGHT.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE
LIMBS...AND POWERLINES AS THEY MOVE THROUGH THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN
Local storm report, Aug 29, 8:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
905 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND DMG TUSCUMBIA               34.73N 87.71W
08/29/2005                   COLBERT            AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN COUNTY-WIDE.

&&

24
Local storm report, Aug 29, 8:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND DMG MOULTON                 34.48N 87.29W
08/29/2005                   LAWRENCE           AL   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN COUNTY-WIDE.

&&

24
Local storm report, Aug 29, 8:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     NON-TSTM WND DMG SCOTTSBORO              34.67N 86.03W
08/29/2005                   JACKSON            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN COUNTY-WIDE. POWER OUTAGES ALSO
            REPORTED IN THE COUNTY.

&&

24
Special weather statement, Aug 29, 9:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 PM CDT MON AUG 29 2005

ALZ001>010-016-TNZ076-096-097-300415-
COLBERT-CULLMAN-DE
KALB-FRANKLIN-JACKSON-LAUDERDALE-LAWRENCE-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
1032 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT...CULLMAN...DEKALB...
FRANKLIN...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...LINCOLN...
MADISON...MARSHALL...MOORE AND MORGAN COUNTIES UNTIL 1115 PM CDT...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWERS ASSOCIATED WITH TROPICAL STORM KATRINA WERE PRODUCING
STRONG WINDS ACROSS THE AREA. WIND SPEEDS WILL CONTINUE TO RANGE
FROM 20 TO 35 MPH...WITH SOME HIGHER GUSTS TO AROUND 50 MPH EXPECTED
THROUGH 1 AM ACROSS THE AREA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. STAY AWAY FROM WINDOWS AND STAY INDOORS
UNTIL THE WINDS DECREASE ACROSS THE AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm. Local standard time, as filed.

Tropical Storm, Franklin

When
August 29, 11:00 PM CST to August 30, 4:00 AM CST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Tropical Storm, Lincoln

When
August 29, 11:00 PM CST to August 30, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Tropical Storm, Moore

When
August 29, 11:00 PM CST to August 30, 4:00 AM CST
Where
Moore forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468669, 5468670, 5468671.